Alert archive / Alaska / High Wind Warnings in 2010

High Wind Warning 1, NWS Anchorage, AK

January 10, 2010

NWS Anchorage, AK issued this high wind warning at Jan 10, 2010, 11:40 AM AKST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2010, 11:40 AM AKST (20:40 UTC)
Expired
Jan 11, 2010, 3:18 PM AKST
In force
28 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WWAK72 PAFC 102040
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1140 AM AKST SUN JAN 10 2010

AKZ155-111430-
/X.UPG.PAFC.HW.A.0001.100111T0500Z-100111T1400Z/
/X.NEW.PAFC.HW.W.0001.100110T2040Z-100112T0900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1140 AM AKST SUN JAN 10 2010

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT AKST MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT AKST MONDAY NIGHT.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS NEAR TOKSOOK BAY WILL INCREASE TONIGHT TO 45 TO
60 MPH WITH GUSTS TO 85 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
3 follow-up statements
869 
WWAK72 PAFC 111319
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
419 AM AKST MON JAN 11 2010

AKZ155-120900-
/X.CON.PAFC.HW.W.0001.000000T0000Z-100112T0900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
419 AM AKST MON JAN 11 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKST
TONIGHT...

NORTHEAST WINDS 45 TO 60 MPH WITH GUSTS TO 85 MPH WILL CONTINUE NEAR
TOKSOOK BAY THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
562 
WWAK72 PAFC 111324 CCA
NPWALU

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
423 AM AKST MON JAN 11 2010

AKZ155-120900-
/X.COR.PAFC.HW.W.0001.000000T0000Z-100112T0900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
423 AM AKST MON JAN 11 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKST
TONIGHT NEAR TOKSOOK BAY...

NORTHEAST WINDS 45 TO 60 MPH WITH GUSTS TO 85 MPH WILL CONTINUE NEAR
TOKSOOK BAY THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
682 
WWAK72 PAFC 120018
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
318 PM AKST MON JAN 11 2010


AKZ155-120130-
/X.CAN.PAFC.HW.W.0001.000000T0000Z-100112T0900Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
318 PM AKST MON JAN 11 2010

...HIGH WIND WARNING IS CANCELED NEAR TOKSOOK BAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE HIGH
WIND WARNING NEAR TOKSOOK BAY.

WINDS HAVE SUBSIDED BELOW WARNING LEVEL CRITERIA NEAR TOKSOOK BAY
AND SHOULD REMAIN THAT WAY.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Jan 10, 5:30 AM AKST, 6 hours 10 minutes earlier.

Area forecast discussion, Jan 10, 5:30 AM AKST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION  CCA
SOUTHCENTRAL AND SOUTHWEST ALASKA...CORRECTED
530 AM AKST SUN JAN 10 2010

.ANALYSIS AND UPPER LEVELS...
A NORTH PACIFIC LOW 800 MILES SOUTH OF KODIAK ISLAND COVERS MUCH OF
THE GULF OF ALASKA AND CONTAINS NUMEROUS SHORTWAVES. A SEPARATE UPPER
LEVEL LOW IS CENTERED NORTH OF HUDSON BAY AND STRETCHES WESTWARD INTO
NORTHEASTERN ALASKA.  HIGH PRESSURE CENTERED OVER THE NORTH BERING
CONTINUES TO DOMINATE MUCH OF THE BERING SEA AND WESTERN MAINLAND
ALASKA. ALTHOUGH RIDGING EXTENDS FROM THIS HIGH TOWARDS THE CANADIAN
WEST COAST...IT IS BEGINNING TO WEAKEN UNDER THE DIGGING OF THE NORTH
ARCTIC LOW AND THE NORTHWARD PROGRESSION OF THE NORTH PACIFIC LOW. AT
THE SURFACE...A STACKED LOW IS UNDERNEATH THE UPPER LEVEL GULF LOW
WITH SEVERAL ROTATING SHORTWAVES. A STRONG WRAPPED OCCLUDED FRONT
STRETCHES TOWARDS THE ALASKA PANHANDLE FROM THIS LOW. SURFACE HIGH
PRESSURE IS OFFSET NORTHEASTWARD FROM UPPER LEVEL HIGH PRESSURE WITH
A CENTER NEAR BARROW.

.MODEL DISCUSSION...MODELS ARE CURRENTLY IN AGREEMENT ON
THE NORTHEASTWARD PROGRESSION OF THE NORTH PACIFIC LOW IN THE SHORT
TERM. HOWEVER...SOME MODELS FAVOR THE DEVELOPMENT OF A DOUBLE
BARRELED LOW SUNDAY INSTEAD OF AN ELONGATED LOW. IN THE MID TERM
MODELS CONTINUE TO AGREE ON THE NORTHEASTWARD MOVEMENT OF THIS LOW
SYSTEM THROUGH THE GULF OF ALASKA. HOWEVER...THERE IS LOW RUN TO RUN
CONSISTENCY WITH MORE RECENT MODELS FAVORING A MORE EASTWARD
PROGRESSION. THE GFS APPEARS TO BE THE MORE CONSISTENT OF THESE
SOLUTIONS HOWEVER CONFIDENCE IS LOW. HPC GUIDANCE WAS USED FOR THE
LONG TERM FORECAST HOWEVER MODEL SOLUTIONS DIVERGE IN THE LONG TERM
AND CONFIDENCE REMAINS LOW.

.SHORT TERM FORECAST...
SOUTHCENTRAL...THE WESTWARD PROGRESSION OF A SHORTWAVE EARLY SUNDAY
AND APPROACH OF A WRAPPED OCCLUDED FRONT SUNDAY AFTERNOON WILL RESULT
IN STRONG WINDS ALONG THE SOUTHCENTRAL GULF TODAY. THE PRESSURE
GRADIENT WILL BE SUFFICIENT FOR STRONG CHANNELED FLOWS THROUGH
SHELIKOF STRAIT AND COOK INLET WITH STORM FORCE WINDS ALONG SHELIKOF
STRAIT. STORM FORCE COASTAL JETS WILL FORM ALONG THE SOUTHCENTRAL
GULF COAST...SOUTHERN SHORES OF THE ALASKA PENINSULA...AND THE
EASTERN SHORE OF KODIAK ISLAND. WINDS WILL SLOWLY WEAKEN MONDAY AS
THE FRONT PROGRESSES THROUGH THE REGION AND THE ASSOCIATED LOW
PRESSURE WEAKENS. COLD AIR WILL CONTINUE TO POOL SOUTHWARD ACROSS
THE COPPER RIVER BASIN DUE TO THE STRONG NORTHEASTERLY FLOW AHEAD OF
THE FRONT. THIS NORTHEASTERLY FLOW ALONG WITH THE BUILDING OF THE
TEMPERATURE AND PRESSURE GRADIENTS ACROSS THE SOUTHCENTRAL COAST
WILL RESULT IN STRONG WINDS THROUGH EASTERN PRINCE WILLIAM
SOUND...COPPER RIVER DELTA...AND THE VALDEZ ARM AND NARROWS REGION
SUNDAY INTO MONDAY. WINDS WILL ALSO BE PARTICULARLY STRONG THROUGH
THE MATANUSKA VALLEY THROUGH MONDAY. SNOWSHOWERS ASSOCIATED WITH THE
FRONT WILL REACH THE EASTERN COPPER RIVER BASIN SUNDAY EVENING AND
CONTINUE INTO MONDAY. HOWEVER...THIS FRONT WILL QUICKLY WEAKEN AND
PRECIPITATION WILL NOT REACH THE SOUTHCENTRAL COAST UNTIL A
SHORTWAVE APPROACHES EARLY TUESDAY MORNING.

.SOUTHWEST/BERING...STRONG AND GUSTY WINDS ARE EXPECTED TO AFFECT
MUCH OF THE SOUTHWEST MAINLAND TODAY AND STRENGTHEN INTO TONIGHT AS A
SHORTWAVE MOVES NORTHWARD AND TIGHTENS THE ISOBARS THROUGHOUT THE
REGION. IN ADDITION...MUCH COOLER AIR WILL SPILL IN FROM THE
NORTHWEST WHICH WILL INCREASE THE COAST PERPENDICULAR PRESSURE
GRADIENT AND INCREASE SURFACE MIXING WHICH RESULTS IN HIGHER WINDS.
PARTICULARLY STRONG WINDS MAY OCCUR IN CHANNELED VALLEYS ORIENTED
FROM THE NORTHEAST TO SOUTHWEST SUCH AS TOKSOOK BAY.  ALONG THE
ALASKA PENINSULA...WINDS WILL APPROACH STORM FORCE INTENSITY ALONG
THE SOUTHERN SHORE OF THE PENINSULA AS A SHORTWAVE AND THEN AN
OCCLUDED FRONT APPROACH THE REGION TODAY AND TOMORROW. PRECIPITATION
TODAY WILL BE LIMITED TO LIGHT SHOWERS OVER THE NEXT FEW DAYS.

.ALEUTIANS...A WEAK SHORTWAVE ASSOCIATED WITH A NORTH PACIFIC LOW
WILL MOVE ACROSS THE EASTERN AND CENTRAL ALEUTIAN ISLANDS
TODAY...BRINGING THE CHANCE OF SHOWERS. A SEPARATE SHORTWAVE WILL
BRING LIGHT SHOWERS TO THE WESTERN ALEUTIANS AS WELL. NO INTENSE LOWS
ARE EXPECTED TO REACH THE REGION IN THE SHORT TERM SO RELATIVELY WEAK
WINDS ARE FORECAST.

.LONG TERM FORECAST...A PATTERN CHANGE APPEARS TO BE BREWING FOR THE
LONG TERM. MODELS ARE BEGINNING TO SHOW MORE AGREEMENT IN THE
PROPAGATION OF AN UPPER LEVEL ARCTIC LOW ACROSS MUCH OF MAINLAND
ALASKA BY THE END OF THE WEEK.  HOWEVER...MODELS DIFFER IN THE
TIMING...INTENSITY...AND SOUTHWARD REACH OF THIS LOW SO A LARGE
AMOUNT OF UNCERTAINTY EXISTS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WATCH...155
MARINE...STORM 120 127 130 132 136 137 138 150
            GALE 121 126 128 140 155
   HEAVY FREEZING SPRAY...140 160 180 185
FIRE WEATHER...NONE

ELN/JAM JAN 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:00 PM AKSTGale WarningAFC4 days
Jan 9, 4:00 PM AKSTGale WarningAFC12 hr
Jan 9, 4:00 PM AKSTGale WarningAFC12 hr
Jan 9, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Jan 9, 4:00 PM AKSTHeavy Freezing Spray WarningAFC3 days
Jan 9, 4:00 PM AKSTHeavy Freezing Spray WarningAFC12 days
Jan 10, 4:00 AM AKSTSmall Craft AdvisoryAFC8 days
Jan 10, 4:00 AM AKSTStorm WarningAFC12 hr
Jan 10, 4:00 AM AKSTStorm WarningAFC12 hr
Jan 10, 4:00 AM AKSTHeavy Freezing Spray WarningAFC4 days
Jan 10, 4:52 AM AKSTHigh Wind WatchAFC7 hr

Nearby

High Wind Warnings in Alaska, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.